Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Wichita, KS

May 5, 2019Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at May 5, 2019, 11:30 PM CDT for Cowley County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2019, 11:30 PM CDT (04:30 UTC)
Expired
May 6, 2019, 12:30 AM CDT
In force
60 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 4.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

668 
WWUS83 KICT 060430
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Sun May 5 2019
 
KSZ093-060530-
Cowley KS-
1130 PM CDT Sun May 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Cowley County in south central Kansas...

* Until 1230 AM CDT.

* At 1127 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Douglass to near Chilocco...and moving southeast at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Udall, Geuda Springs, Rock, Maple City,
  Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3748 9715 3747 9689 3700 9677 3700 9715
TIME...MOT...LOC 0429Z 328DEG 18KT 3747 9701 3704 9710 

$$

HOWERTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 5, 6:42 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 5, 6:42 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 PM CDT Sun May 5 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 313 PM CDT Sun May 5 2019

Main challenge is the effective frontal boundary placement Tuesday
through Wednesday, especially with regard to diurnal surface
based convection and severe potential. Otherwise, a good signal
for episodic heavy rainfall, mainly nocturnal/early morning both
Monday and Tuesday nights somewhere across the forecast area.

After a chance for strong to severe surface based convection this
evening across western portions of central Kansas, some modest
elevated moisture transport later tonight may support scattered
convection across the Flint Hills and southeast Kansas. Modest
instability and cloud bearing shear combo may support a couple
strong storms.

The cold front will be the focus for organized convection Monday
afternoon/evening. A very unstable airmass is progged ahead of
the front with MLCape values at or above 3000 J/KG over south
central and southeast Kansas by late afternoon/early evening.
Despite modest deep layer shear as shortwave upper ridging moves
across the area, it should be sufficient in tandem with frontal
convergence/lift to promote sustained/organized updrafts and
strong to severe storms. A hail risk initially should transition
to down-burst/outflow wind potential into the evening. The main
weather hazard looks to shift to locally heavy rainfall later in
the evening into a portion of Monday night as the low level jet
ramps up over the surface front owing to strong elevated moisture
transport and higher precipitable water values.

Details beyond Monday night become a bit more uncertain as the
extent of prior convection and mesoscale influences will likely
determine the effective surface boundary position and focus for
the better chances for more robust severe convection. In this
regard, prefer a lean toward the NAM in maintaining a more
southern position to the front through mid-week. This would
likely keep the the best chance for organized severe storms along
or just south of the Kansas border on Tuesday afternoon/evening.
However, there is another decent signal for elevated convection
with embedded heavy rainfall later Tuesday evening/night with
stronger moisture transport within the modest low level jet. There
remains model consensus in lifting out a moderate strength upper
trof across the area during Wednesday. The NAM remains further
south with the effective surface front due to prior mesoscale
convection/complexes, though possibly creeping into portions of
southeast Kansas. The GFS would place most of the forecast area in
the juicy/unstable warm sector with a greater risk for a severe
event. So a conditional, perhaps higher end severe risk is still
possible late Wednesday across portions of far southern Kansas.

Darmofal

.LONG TERM...(Thursday through Sunday)
Issued at 313 PM CDT Sun May 5 2019

Still looks a trend to cooler and generally drier weather for the
end of the week with Kansas between influences of a split upper
flow regime across the CONUS.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 641 PM CDT Sun May 5 2019

Storms will be the main issue this evening, with storms at KGBD
and KHUT likely, KICT and KSLN probable in a bit and decent
chance for storms later tonight at KCNU. Conditions will
deteriorate some overnight with MVFR ceilings likely developing
behind cold front that will move into central KS tomorrow. Due to
uncertainty and questionable probabilities, opted to not mention
precipitation in the afternoon, although storms will likely
develop sometime in the vicinity of surface front in the afternoon.
-Howerton

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  77  59  72 /  30  50  80  40
Hutchinson      58  75  55  69 /  30  50  80  50
Newton          60  75  57  69 /  40  50  80  40
ElDorado        60  77  58  71 /  40  60  80  50
Winfield-KWLD   60  78  60  74 /  40  40  80  40
Russell         56  69  50  62 /  30  60  70  60
Great Bend      56  71  51  64 /  20  50  80  60
Salina          59  73  54  65 /  30  60  80  60
McPherson       58  74  55  68 /  30  60  80  50
Coffeyville     60  79  62  76 /  40  40  80  50
Chanute         59  78  60  73 /  50  60  80  50
Iola            59  78  59  72 /  50  60  80  50
Parsons-KPPF    60  79  60  75 /  50  50  80  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 5, 5:37 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
537 PM CDT Sun May 5 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-062100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
537 PM CDT Sun May 5 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will be possible this evening generally along and west
of the Kansas turnpike. Large hail up to around two inches in
diameter and damaging wind gust to 65 mph will be possible. Strong
storms with small hail will be possible overnight, mainly east of
the Kansas turnpike after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will be possible Monday afternoon and early
evening along a southward moving cold front. Large hail will be
possible before transitioning to locally damaging wind gusts. Heavy
rainfall is also likely Monday evening and into Monday night, mainly
across south central and southeast Kansas.

Periodic chances for thunderstorms will continue across the entire
area Tuesday through Wednesday night. Locally heavy rainfall can be
expected with a risk for strong to severe storms. The magnitude and
location for the greatest severe risk is a bit uncertain as it will
depend on the movement and placement of the surface front wavering
across the area. So check back for later updates as confidence on
specific details increases in the next couple of days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is a remote possibility early this evening across
portions of central Kansas, mainly west of highway 14.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 5, 10:24 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             3 NW WICHITA EISENHOWER 37.69N 97.48W
05/05/2019  E1.00 INCH       SEDGWICK           KS   TRAINED SPOTTER

            MOSTLY DIME SIZE OR SMALLER COVERED THE GROUND, THOUGH A
            FEW BIGGER STONES TO QUARTER SIZE. NEAR 119TH STREET AND
            CENTRAL IN FAR WEST WICHITA.

&&

KED
Local storm report, May 5, 10:50 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             6 E ARKANSAS CITY       37.08N 96.94W
05/05/2019  E1.00 INCH       COWLEY             KS   TRAINED SPOTTER

            GROUND 50% COVERED WITH QUARTER SIZE HAIL.

&&
Local storm report, May 5, 10:54 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1054 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLOOD            6 S MAIZE               37.69N 97.46W
05/05/2019                   SEDGWICK           KS   NWS EMPLOYEE

            1 TO 2 FEET OF WATER OVER PARTS OF MAIZE
            JUST NORTH OF MAPLE.

&&
Local storm report, May 5, 10:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1058 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1057 PM     HAIL             2 NW OXFORD             37.30N 97.20W
05/05/2019  E1.00 INCH       SUMNER             KS   TRAINED SPOTTER

&&
Local storm report, May 5, 11:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT SUN MAY 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TORNADO          2 NW WELLINGTON         37.29N 97.43W
05/05/2019                   SUMNER             KS   PUBLIC

            RECEIVED A REPORT VIA FACEBOOK OF A LOAFING
            SHED DESTROYED BY A POSSIBLE TORNADO. TIME
            OF EVENT IS BASED ON RADAR.

&&
Special weather statement, May 5, 11:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1130 PM CDT Sun May 5 2019

KSZ093-060530-
Cowley KS-
1130 PM CDT Sun May 5 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Cowley County in south central Kansas...

* Until 1230 AM CDT.

* At 1127 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Douglass to near Chilocco...and moving southeast at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Udall, Geuda Springs, Rock, Maple City,
  Winfield City Lake and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Kansas.

LAT...LON 3748 9715 3747 9689 3700 9677 3700 9715
TIME...MOT...LOC 0429Z 328DEG 18KT 3747 9701 3704 9710

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSpecial Weather StatementICTHarper30 min
May 5, 7:00 PM CDTSevere Thunderstorm WarningICTBarton, Rice60 min
May 5, 7:26 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno60 min
May 5, 7:31 PM CDTSpecial Weather StatementICTSedgwick29 min
May 5, 7:42 PM CDTAreal Flood WarningICTBarton, Rice6 hr
May 5, 7:44 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Rice46 min
May 5, 8:10 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick65 min
May 5, 8:18 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 5, 8:30 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Sedgwick45 min
May 5, 8:36 PM CDTTornado WarningICTSumner39 min
May 5, 9:10 PM CDTTornado WarningICTReno, Sedgwick50 min
May 5, 9:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner60 min
May 5, 9:40 PM CDTAreal Flood WarningICTSedgwick3 hr
May 5, 9:58 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner47 min
May 5, 10:04 PM CDTAreal Flood WarningICTCowley, Sumner3 hr
May 5, 10:20 PM CDTSevere Thunderstorm WarningICTCowley25 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningICTCowley, Sumner61 min
May 6, 12:17 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 12:58 AM CDTAreal Flood WarningICTCowley, Sumner32 hr
May 6, 4:06 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more66 hr
May 6, 7:46 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 8:43 AM CDTRiver Flood WarningICTCowley8 days
May 6, 2:57 PM CDTRiver Flood WarningICTMarion3 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase5 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase, Lyon5 days
May 6, 3:00 PM CDTRiver Flood WarningICTButler3 days
May 6, 3:03 PM CDTRiver Flood WarningICTSedgwick18 hr
May 6, 3:16 PM CDTRiver Flood WarningICTReno, Rice8 days
May 6, 3:36 PM CDTRiver Flood WarningICTReno, Sedgwick7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick, Sumner7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSumner7 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey, Reno6 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey6 days
May 6, 3:47 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 5:02 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 6, 5:18 PM CDTSpecial Weather StatementICTEllsworth27 min
May 6, 5:58 PM CDTSpecial Weather StatementICTSaline32 min
May 6, 6:13 PM CDTSevere Thunderstorm WarningICTSaline62 min
May 6, 6:47 PM CDTSpecial Weather StatementICTChase28 min
May 6, 6:51 PM CDTSpecial Weather StatementICTMcPherson24 min
May 6, 6:57 PM CDTSpecial Weather StatementICTBarton48 min

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.